EconPapers    
Economics at your fingertips  
 

Model-independent hedging strategies for variance swaps

David Hobson () and Martin Klimmek ()

Finance and Stochastics, 2012, vol. 16, issue 4, 611-649

Abstract: A variance swap is a derivative with a path-dependent payoff which allows investors to take positions on the future variability of an asset. In the idealised setting of a continuously monitored variance swap written on an asset with continuous paths, it is well known that the variance swap payoff can be replicated exactly using a portfolio of puts and calls and a dynamic position in the asset. This fact forms the basis of the VIX contract. But what if we are in the more realistic setting where the contract is based on discrete monitoring, and the underlying asset may have jumps? We show that it is possible to derive model-independent, no-arbitrage bounds on the price of the variance swap, and corresponding sub- and super-replicating strategies. Further, we characterise the optimal bounds. The form of the hedges depends crucially on the kernel used to define the variance swap. Copyright Springer-Verlag 2012

Keywords: Variance swaps; Jumps; Hedging strategies; Skorokhod embedding; No-arbitrage prices; Model-independent bounds; 91G20; 60G40; G13 (search for similar items in EconPapers)
Date: 2012
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (27) Track citations by RSS feed

Downloads: (external link)
http://hdl.handle.net/10.1007/s00780-012-0190-3 (text/html)
Access to full text is restricted to subscribers.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:spr:finsto:v:16:y:2012:i:4:p:611-649

Ordering information: This journal article can be ordered from
http://www.springer. ... ance/journal/780/PS2

Access Statistics for this article

Finance and Stochastics is currently edited by M. Schweizer

More articles in Finance and Stochastics from Springer
Bibliographic data for series maintained by Sonal Shukla ().

 
Page updated 2019-04-09
Handle: RePEc:spr:finsto:v:16:y:2012:i:4:p:611-649